Quantcast

Conversion to Everolimus in Kidney Transplant Recipients With Calcineurin Inhibitor-Induced Nephropathy: 3 Case Reports.

Research paper by Koji K Nanmoku, Takahiro T Shinzato, Taro T Kubo, Toshihiro T Shimizu, Takashi T Yagisawa

Indexed on: 09 May '19Published on: 08 May '19Published in: Transplantation Proceedings



Abstract

Calcineurin inhibitors (CNIs), which remain the most important immunosuppressants in kidney transplant recipients, are a major cause of renal dysfunction due to CNI-induced nephropathy. However, a safe and effective CNI-sparing protocol is yet to be established. Herein, we report a case series of kidney transplant recipients experiencing CNI nephropathy, whose renal function is improved after conversion from CNIs to everolimus. The 3 kidney transplant recipients included in this study were diagnosed with CNI arteriolopathy by episode biopsy between 9 months and 11 years after transplantation. All patients received triple immunosuppressive therapy consisting of CNI (tacrolimus or cyclosporine), mycophenolate mofetil, and methylprednisolone. All allografts were transplanted from elderly living donors to ABO-compatible and donor-specific antibody-negative recipients. All allograft biopsy specimens exhibited CNI arteriolopathy with alternative quantitative criteria for hyaline arteriolar thickening (aah score: 2 or 3), according to the Banff classification; however, histopathologic assessment did not show any evidence of allograft rejection. Conversely, total dose and blood concentrations of CNIs were within appropriate ranges. After conversion from CNIs to everolimus (1.5 mg/day, twice daily; trough level, 3-5 ng/mL), serum creatinine levels returned to baseline levels measured before the diagnosis of CNI arteriolopathy. In all patients, renal allograft function remained stable, with no evidence of donor-specific antibodies, 1 year after conversion from CNIs to everolimus. Conversion from CNIs to everolimus can safely and effectively improve renal function in kidney transplant recipients experiencing CNI-induced nephropathy. Copyright © 2019 Elsevier Inc. All rights reserved.